There are many over-the-counter medications, and among these are aspirin, also known as acetylsalicylic acid, and paracetamol, whose use is so every day in daily life that they are often part of the essential medicine cabinet at home: schools, and work centers.
Despite being composed of different active principles, both drugs share the properties of being analgesic and antipyretic with a similar relief effect on alterations that occur with pain or increased body temperature. However, if a more severe condition produces these symptoms, it is necessary to see a doctor to follow the correct treatment and combat them from the cause.
Due to these common properties, some people may consider combining them or want to take one after the other if the first one was not effective, but they are concerned that there may be some adverse reaction. Therefore, if you are one of the people who wonder if I can take aspirin and paracetamol together, in the following FastlyHealarticle, we offer you the answer.
Table of Contents
What is aspirin for?
Acetylsalicylic acid belongs to the drugs of the family of salicylates. Their mechanism of action is to block directly into the affected place the process by which the release of substances called activated prostaglandins, the same as they inform the system nervous that there is an injury in a particular area and that the body responds by releasing components that cause inflammation, pain, and fever.
For this reason, aspirin is known as a medicine to control fever, relieve mild or moderate pain, decrease inflammation, and prevent blood clots from forming. According to the US National Library of Medicine , aspirin can be consumed as part of a prescribed treatment or for joint disorders mainly; it is used for the following conditions:
- Premenstrual syndrome.
- A cold.
- Muscle pain.
- Tooth pain
- Heart attacks and angina pectoris.
- Inflammatory diseases in the joints, such as rheumatoid arthritis and osteoarthritis.
- Systemic lupus erythematosus.
- Rheumatic fever.
- Lower the risk of blood clots.
- Transient ischemic attacks, also known as mini-strokes.
- Strokes or strokes.
Although it is one of the most widely used over-the-counter medications, it is essential not to take more than the recommended dose, as it could cause side effects. In addition, aspirin is contraindicated if you have specific pathologies, or it can react with other medications that are being taken. Therefore, it is best to read the instructions on the leaflet and consult a specialist if you have doubts.
What is paracetamol for?
Paracetamol, also known as acetaminophen, serves as an analgesic and antipyretic. Still, its mechanism of action is different from that of aspirin, so it does not have an anti-inflammatory effect or prevent the formation of blood clots. This medicine acts only at the central nervous system level and not directly in the damaged area, avoiding the formation of prostaglandins and sending the signal that stimulates the pain in which the alteration is found; it also intervenes directly from the hypothalamus to regulate body temperature.
Thanks to its mechanism of action, it favors a lower risk of suffering secondary symptoms. However, high doses or prolonged use can damage the liver or kidneys because the usual pathway through which the drug is metabolized is saturated. The resulting compound cannot be processed quickly. Hence, it binds to liver cells and causes death, affecting the tissue.
Therefore, the consumption of paracetamol should not be abused, and the indications of the specialist who prescribes them should always be followed. Despite this, it is common for this drug to be used for common conditions such as:
- Lower the fever.
- Mild or moderate headache.
- Flu discomfort.
- General discomfort.
- Painful crises due to gout.
Can you take aspirin and paracetamol together?
In the package inserts for aspirin and paracetamol by Vidal Vademecum Spain , it is not mentioned that taking them together is contraindicated or that they react in a negative way causing or increasing the risk of suffering side effects. Nor is it considered that when combining them, the impact of both is enhanced or that it interferes with the anti-inflammatory or anti-aggregating action of acetylsalicylic acid.
While there is no evidence that acetaminophen and aspirin cannot be taken together, it is best not to, as both have similar effects. The combination would not mean faster relief. In addition, it should be considered that each organism is different and that the reaction to these medications as a whole could be counterproductive if there are other alterations. Therefore, it is best to consult a specialist before ingesting any drug, even over-the-counter.
On the other hand, in some instances in which acetylsalicylic acid is taken as part of medical treatment, and it is desired to take paracetamol, the patient can consume them one after the other one hour apart and not at the same time. Likewise, if you decide to take these medications together, even if they are not part of a particular treatment, you must consider both contraindications; for example, aspirin is not indicated for people with stomach disorders, and paracetamol in patients with kidney or liver disease.
This article is merely informative, at FastlyHeal .com we do not have the power to prescribe medical treatments or make any type of diagnosis. We invite you to see a doctor in the case of presenting any type of condition or discomfort.
If you want to read more articles similar to Can I take aspirin and paracetamol together? We recommend that you enter our category of Medication and medical tests .
I am a Surgeon with a diploma in comprehensive ultrasound and surgical care residency, an area I am specializing in. During the exercise of my profession, I have realized the need for patients to know the diseases they suffer, and I can tell you that a large part of their complications is due to a lack of information. Being a health web writer allows me to transmit my experience, without borders, to all those readers eager for knowledge, educate them in the prevention of diseases and promote a healthy lifestyle.